How do I know if I’m still allergic to penicillin?
Some medical labels have a remarkable ability to follow us through life. A penicillin allergy is one of them. If that diagnosis was put on your chart decades ago, you may still be carrying it around without knowing exactly what caused it — or whether it’s still true.
About 10 percent of U.S. patients report having a penicillin allergy, but fewer than 1 percent really are allergic, according to the Centers for Disease Control and Prevention. There are several reasons for this. One is that your original reaction may never have been an allergy. For instance, as a child, you may have developed a rash while taking penicillin for an infection, but the rash could have been caused by the infection itself. Viral and bacterial infections can produce rashes. Yet years later, all you remember is, “I took penicillin and got a rash.”
Another common source of confusion is the difference between an allergy and a medication side effect. Nausea, vomiting or diarrhea after taking penicillin can certainly make you feel miserable, but those are generally safe side effects, not allergic reactions. A true allergic reaction can involve hives, swelling, wheezing, difficulty breathing or, in severe cases, anaphylaxis, which may be life-threatening.
One more possibility: You may have had a penicillin allergy years ago, but you no longer have it now. Approximately 80 percent of people with a true penicillin allergy lose their sensitivity within 10 years.
Why does this matter? Because a penicillin allergy label can significantly narrow your doctor’s antibiotic choices. Penicillin is effective against many common bacterial infections, and when doctors avoid it due to an allergy label, their patients may instead receive broader-spectrum antibiotics. Those alternatives can yield more adverse effects, such as increased antibiotic resistance and infections like Clostridioides difficile, often called C. diff.